MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0515
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/09/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar tip using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, the physician encountered resistance while advancing a smart coil through the middle of the microcatheter.Therefore, the smart coil was removed.The procedure was completed using another smart coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by penumbra clinical team on 04/06/2021: 1.Section b.Box 5.Describe event or problem.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar tip using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, the physician encountered resistance while advancing a smart coil through the middle of the microcatheter.Therefore, the smart coil was removed.The procedure was completed using another smart coil, seven additional coils, and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was twisted together.The pull wire was inside the distal detachment tip (ddt), and the embolization coil was detached from the pusher assembly and had offset coil winds.Conclusions: evaluation of the returned smart coil revealed that the embolization coil was detached from its pusher assembly.Based on the returned condition, the root cause to reported complaint could not be determined.Further evaluation offset coil winds on the embolization coil, and a twisted pusher assembly.This damage was likely incidental to the reported complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of resistance noted while advancing the smart coil through the middle of the microcatheter.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10954195
Report Number3005168196-2020-02194
Device Sequence Number11367701
Product Code HCG
UDI-Device Identifier00814548014944
UDI-Public00814548014944
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/09/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/16/2025
Device Model Number400SMTSFT0515
Device Catalogue Number400SMTSFT0515
Device Lot NumberF98402
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/19/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/09/2020
Supplement Date Received by Manufacturer12/14/2020
04/06/2021
Initial Report FDA Received Date12/05/2020
Supplement Report FDA Received Date01/13/2021
05/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR
Date Report Sent to FDA01/01/2005